Virginia, 2010Damaging Winds in Virginia, March 22, 2010
March 22, 2010 · NWS RNK · 4 events in 2 counties and zones
A cold front associated with a strong low pressure system pushed through the region on March 22nd. This produced severe thunderstorms in Rockbridge county that caused wind damage in the city of Lexington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $133,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front associated with a strong low pressure system pushed through the region on March 22nd. This produced severe thunderstorms in Rockbridge county that caused wind damage in the city of Lexington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 22, 4:47 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 22, 4:47 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 AM EDT MON MAR 22 2010
.SYNOPSIS...
STRONG LOW PRESSURE WILL TRACK NORTHEAST UP THE WESTERN SIDE OF
THE APPALACHIANS TODAY. AN ASSOCIATED COLD FRONT WILL MOVE EAST
THROUGH THE REGION BY THIS AFTERNOON. AN UPPER LEVEL AREA OF LOW
PRESSURE WILL SLIDE EAST THROUGH THE AREA TONIGHT INTO EARLY
TUESDAY...FOLLOWED BY HIGH PRESSURE ON WEDNESDAY.
&&
.NEAR TERM /UNTIL TUESDAY MORNING/...
PRE-FRONTAL BAND OF HEAVY SHOWERS WITH ISOLD THUNDER IS MOVING
QUICKLY THRUOGH CENTRAL PORTION OF CWA EARLY THIS MORNING.
RANIFALL RATES ARE UPWARDS OF AN INCH AN HOUR BUT AREA IS MOVING
FAST ENOUGH NOW NOT AS CONCERNED ABOUT FLASH FLOODING COMPARED TO
NW NC MTNS EARLIER. TRYIN TO FOLLOW LINE WITH SPECIAL WEATHER
STATEMENTS...WITH MINOR FLOODING ONE CONCERN..AND GUSTY WINDS THE
OTHER. EXTTRAPOLATION AND LOCAL WRF SUGGESTS MOST OF THE HEAVIER
SHWRS WILL LIFT NORTH AND EAST OF THE AREA BETWEEN 12Z AND 15Z.
PRECIP ALREADY ENDED AND SOME PARTIAL CLEARING ACROSS NW NC AND
FAR SW VA...BUT EXPECT CLOUDS AND EVENTUALLY SOME SHOWRS TO FILL
BACK IN AS UPPER LOW APPROACHES BY MIDDAY. SOME VERY SHALLOW
INSTABILITY COULD BE ENOUGH FOR ISOLD THUNDER...MAINLY MOUNTAINS
AND THROUGH MID AFTERNOON. CLOUD COVER WILL LIMIT INSTABILITY
GREATLY...SO ONLY MENTIONED SLIGHT CHC. SHWRS TO CONTINUE INTO
EVENING IN MTNS AIDED BY WERLY UPSLOPE AND COLD AIR ALOFT.
EVENTUALLY...LIKELY BY MIDNIGHT OR LATER...BNDRY LAYER WILL GET
COLD ENOUGH FOR RAIN SHWRS TRO SWITCH TO SNOW SHWRS...AT MOST
ELEVATIONS WEST OF BLUE RDG. HIGHEST MTN TOPS WILL SEE CHANGEOVER
BY LATE EVENING. ACCUMULATIONS WILL BE DIFFICULT AT FIRST GIVEN
WARM GROUND AND MARGINAL BNDRY LAYER...BUT WHERE HEAVIER RATES CAN
OCCUR AND AT HIGHEST ELEVATIONS...MAINLY ABOVE 3500 FT...EXPECT
SOME LIGHT ACCUMULATIONS. USED AN 8:1 RATIO INITIALLY THEN 10:1
TOWARD TUESDAY MORNING...AND THAT IS PROBABLY TOO MUCH AT THE LOWER
ELEVATIONS. HAVE AN INCH TO AN INCH AND A HALF MAX THROUGH TONIGHT
AT THE HIGHEST ELEVATIONS.
WINDS HAVE NOT BEEN QUITE AS STRONG AS ANTICIPATED...EVEN ALONG
RIDGES..SO CANCELED THE WIND ADV A LITTLE EARLY. HAVE ALSO
CANCELLED THE FF WATCH FOR NW NC AND BLUE RDG AREA OF SW VA.
FINALLY...TEMPS COULD BE A LITTLE TRICKY TODAY GIVE BRIEF PERIOD OF
CLEARING THIS MORNING BEHIND THE CONVECTIVE LINE WITH DRY
SLOT...BUT AHEAD OF THE COLD ADVECTION UNDER THE UPPER LOW..BUT
BLV THIS WILL BE PRETTY SHORT-LIVED AND HEDGED TOWARD MAINLY
CLOUDY IN THE SKY GRIDS...AND BACKED OFF OF SOME FO TEH NEAR 70
TEMPS WE HAD IN PARTS OF THE PIEDMONT. GOIG LOW TO MID 60S MOST
PORTINOS OF PIEDMONT...AND AS LOW AS MID 40S AT HIGHEST ELEVATIONS
OF MTNS. IF SOME SUN LASTS A LITTLE LONGER THAN EXPECTED IN
PIEDMONT..HIGHS MAY REACH UPPER 60S TO NEAR 70S BY EARLY
AFT...BEFORE DROPPING BACK AGAIN WITH MORE CLOUDS...COLD ADV...AND
ISOL SHWRS BY MID TO LATE AFTERNOON.
DROPPED MINS TONIGHT A COUPLE DEG IN MTNS PER LATEST
GUIDANCE...AND ALSO DEPICTED A FASTER DOWNWARD DROP AFTER DARK
WITH SHWRS AROUND...THUS GETTING COLD ENOUGH FOR SOME SNOW MIXING
IN PRETTY QUICLY AFTER DARK IN THE HIGHER ELEVATIONS ACROSS NW NC.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
SNOW ACCUMULATIONS LIKELY TO CONTINUE INTO TUESDAY MORNING AS THE
UPPER LEVEL LOW TRACKS TO THE VA COAST AND WRAP-A-ROUND MOISTURE
AND COLDER AIR WORKS INTO THE REGION. DEFORMATION ZONE WILL
REMAIN OVER THE AREA THROUGH EARLY TUESDAY BUT MOUNTAIN
ACCUMULATIONS WILL BE FIGHTING HIGHER SUN ANGLE. HAVE ANUOTH HALF
INCH TO AN INCH AT HIGHEST ELEVATIONS...WITH HIGHEST AMOUNTS THIS
TIME BEING MORE IN WEST VIRGINIA MTNS. WOULD NOT BE SURPRISED THAT
MONDAY NIGHT AND EARLY TUES SNOWFALL IS NEARLY GONE BY SUNSET
TUESDAY EVENING. DESPITE INCREASING NORTHWEST FLOW TUESDAY...THE
UPPER LEVEL LOW WILL BE IN THE VICINITY TO CARRY RAINFALL POPS
EAST OF THE BLUE RIDGE AT LEAST THROUGH FIRST HALF OF TUESDAY. BY
TUESDAY NIGHT...THE DISTURBANCE TRACKS OFF THE NORTHEAST COAST AND
HIGH PRESSURE RESIDES OVER THE GULF. WITH A WEST
WIND...PRECIPITATION WILL END ACROSS THE AREA FROM EAST TO WEST
WITH LINGERING LIGHT SHOWERS/DRIZZLE ON WESTERN SLOPES TUESDAY
NIGHT. IF WE CAN MANAGE SOME BREAKS IN THE CLOUDS
TUESDAY...PRESSURE RISES AND AN INCREASING NORTHWEST JET WILL
BRING WINDY/GUSTY CONDITIONS TO THE AREA TUESDAY AND TUESDAY
NIGHT. THE MAJORITY OF THE HIGHER WINDS WILL BE ALONG THE RIDGES
OF THE BLUE RIDGE. BEGAN TO TREND TO MORE AGREESIVE CLEARING IN THE
PIEDMONT BY TUESDAY EVENING AND OVERNIGHT...AND WILL LIKELY NEED
TO CONTINUE THIS TREND IF UPPER LOW CONTINUES ITS QUICK EXIT
TUESDAY NIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ZONAL FLOW WILL KEEP THE AREA DRY WEDNESDAY AND THURSDAY. THERE WILL
BE A SLOW MOVING WEAK COLD FRONT ACROSS THE OHIO VALLEY DURING THIS
TIME TO AT LEAST HAVE THICKENING CLOUD COVER ACROSS THE NORTH
PORTIONS OF THE CWA. SHOWERS ARE POSSIBLE WITH BOUNDARY NEAR THE AREA
AND AFTERNOON HEATING BUT ZONAL FLOW WILL KEEP MOISTURE LIMITED.
WILL CARRY 20-30 POPS THURSDAY AFTERNOON FOR MEASURABLE PRECIPITATION
UNDER 0.05 OF AN INCH. CHANCE FOR RAIN WILL INCREASE ON FRIDAY AS
THE WEAK FRONT MOVES SOUTH OF THE AREA. PRECIPITATION WILL BE LIGHT
WITH CONVECTION ALONG THE GULF. HIGH PRESSURE WEDGES DOWN THE EAST
COAST OVER THE WEEKEND USHERING IN COOLER AIR. WITH A SOUTHEAST FLOW
AND MOISTURE IN THE AREA...OVERCAST SKIES AND LIGHT RAIN IS LIKELY.
PRECIPITATION MAY ONLY BE A LIGHT DRIZZLE SO DO NOT CHANGE NEXT
WEEKENDS PLANS.
THE GLOBAL WIND OSCILLATION (GWO) DOES SUPPORT A MEAN SOUTHEAST
RIDGE IN THE EAST. THEREFORE...ANY PRECIPITATION FALLING DURING THE
PERIOD WILL BE LIGHT AND NOT LEAD TO HYDROLOGICAL CONCERNS.
THE GLOBAL ATMOSPHERIC ANGULAR MOMENTUM ANOMALY (GLAAM) DOES NOT
DISPLAY ANY SIGNIFICANT TEMPERATURE CHANGES THROUGH NEXT WEEKEND.
TEMPERATURES WILL BE COOLER DURING THE LATTER HALF OF NEXT WEEK WITH
CLOUDS AND RAIN POSSIBLE BUT DO NOT FORESEE A EARLY SPRING ARCTIC
SHOT. COMPARED TO THIS WEEKEND...NEXT WEEKEND TEMPERATURES WILL
REMIND ALL NOT TO PUT THE WINTER GEAR IN THE ATTIC JUST YET.
TEMPERATURES WEDNESDAY AND THURSDAY WILL RUN ABOVE NORMAL THEN DROP
BELOW NORMAL NEXT WEEKEND.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
MVFR TO IFR CIGS AT TAFS SITES IN SHWRS...WITH HEAVIER SHOWERS TO
MOVE INTO BLF BEFORE 07Z...AND ROA AND DAN SOON AFTER. THUNDER
CERTAINLY POSSIBLE AT BLF ANY TIME BETWEEN 06Z AND 09Z..AND
INCLUDED TEMPO GROUPS AT ROA AND DAN WITH CB WITH AT LEASTA SLIGHT
CHC OF THUNDER REACHING THOSE LOCATIONS BY 08Z. GUIDANCE
INDICATING TOO SMALL OF A CHC FOR CONVECTION TO REACH LYH AND
LWB...SO HAVE NOT HINTED AT THUNDER THERE...BUT NOT TOTALLY OUT OF
THE QSTN BETWEEN 08Z AND 11Z. SOME HEAVIER SHWRS LIKELY TO REACH
THOSE LOCATIONS...BUT NOT AS HEAVY AS FARTHER TO THE SOUTH OR
CLOSEER TO BLUE RDG. LEFT LLWS IN AT ALL BUT BLF DUE TO STRONG SE
JET JUST OFF THE SFC. SOME WIND SHEAR MAY LINGER PAST 11-12Z BUT
PULLED IT OUT OF TAFS BY THAT TIME MOST LOCATIONS AT THAT TIME
SINCE HEAVIER PRECIP WILL BE QUICKLY ENDING THEN AND NEEDED A
CHANGE GROUP THEN. WILL EXTEND LATER IF NEEDED...BUT SFC WINDS
WILL BE PICKING UP SOON AFTER THE RAIN ENDS ANYWAY...WHICH SHOULD
REDUCE THE WORST OF THE LLWS CONCERNS.
RAINFALL LOOKS TO TAPER OFF FROM THE SOUTH MON MORNING AS A DRY SLOT
WORKS IN BEHIND THE PASSING PRECIP AXIS AND AHEAD OF THE UPPER
LOW TO THE WEST. THIS SHOULD ALLOW VSBYS TO RETURN TO HIGH END
MVFR/VFR BY MID MORNING OUTSIDE OF LINGERING FOG. HOWEVER CLOUDS
REMAIN THE LOW CONFIDENCE FACTOR ON MONDAY WITH ENOUGH BREAKS
POSSIBLE FOR VFR AT ELAST TEMPORARILY BY AFTERNOON AT ALL BUT BLF.
LWB AND ROA MAY REMAIN HIGH END MVFR.
LOW CIGS...SUB VFR ON THE BACKSIDE OF THIS SYSTEM IS EXPECTED
MONDAY NIGHT INTO TUESDAY...ESPECIALLY IN BLF/LWB ON NW
FLOW...ALONG WITH POTENTIAL FOR RAIN OR SNOW SHOWERS. ADDED SNOW
SHWRS TO BLF AND MIX RAIN/SNOW SHWRS TO LWB...BUT NOT EXPECTING
HEAVY ENOUGH RATES FOR ANY ACCUMS OF WET SNOW AT TAFS SITES...ONLY
AT HIGHEST ELEVATIONS.
A RETURN TO VFR CONDITIONS IS EXPECTED WED-THU IN SE WV BEFORE
ANOTHER SYSTEM BRINGS MORE CLOUDS/PRECIP AND POSSIBLE MVFR FOR
WEEKS END.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/SK
NEAR TERM...SK
SHORT TERM...RCS/SK
LONG TERM...RCS
AVIATION...KM/SK
Hazardous weather outlook, Mar 22, 5:29 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 AM EDT MON MAR 22 2010
WVZ042-043-045-231030-
MERCER-SUMMERS-GREENBRIER-
629 AM EDT MON MAR 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE TONIGHT...MAINLY ABOVE 3000 FEET.
ONE TO TWO INCHES OF WET SNOW IS MOST LIKELY TO STICK ON GRASSY
SURFACES..MAINLY AFTER MIDNIGHT. THE VALLEYS WILL SEE LESS THAN AN
INCH...IF ANYTHING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LIGHT SNOW ACCUMULATIONS ARE STILL POSSIBLE TUESDAY MORNING. AN
ADDITIONAL INCH MAY OCCUR AT THE HIGHEST ELEVATIONS THROUGH
MIDDAY. SNOW SHOWERS WILL CHANGE BACK OVER TO RAIN SHOWERS BY THE
AFTERNOON...WITH THE EXCEPTION OF ELEVATIONS ABOVE 4000 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009>011-018>020-WVZ044-231030-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MONROE-
629 AM EDT MON MAR 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS AFTER MIDNIGHT
TONIGHT...RESULTING IN LIGHT ACCUMULATIONS OF UP TO AN INCH AT THE
HIGHEST ELEVATIONS BY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SOME LIGHT SNOW SHOWERS MAY CONTINUE INTO TUESDAY MORNING...BUT
LITTLE IF ANY ADDITIONAL ACCUMULATIONS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ015-231030-
ASHE-WATAUGA-GRAYSON-
629 AM EDT MON MAR 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS THIS EVENING ACROSS THE HIGHEST
ELEVATIONS...AND THEN AT MOST LOCATIONS BY MIDNIGHT. LIGHT
ACCUMULATIONS OF ONE TO TWO INCHES ARE POSSIBLE BY TUESDAY
MORNING...WITH THE HIGHER RANGES OCCURRING ABOVE 3500 FEET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ADDITIONAL SNOW ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE AT THE
HIGHEST ELEVATIONS TUESDAY MORNING...BEFORE SNOW SHOWERS CHANGE
BACK OVER TO RAIN SHOWERS DURING THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002-VAZ012>014-016-017-231030-
ALLEGHANY NC-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
629 AM EDT MON MAR 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED RAIN SHOWERS THIS AFTERNOON AND EVENING WILL MIX WITH
AND CHANGE OVER TO SCATTERED SNOW SHOWERS OVERNIGHT TONIGHT.
SOME AREAS MAY SEE A HALF INCH OF SO OF WET SNOW ACCUMULATE ON
GRASSY SURFACES BY TUESDAY MORNING...MOST LIKELY IN WESTERN
PORTIONS OF THE NEW RIVER VALLEY AND AT ELEVATIONS ABOVE 3000 FEET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-231030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
629 AM EDT MON MAR 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 22, 2:24 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 AM EDT MON MAR 22 2010
NCZ002>005-019-020-VAZ009-012-015>017-032-220815-
ALLEGHANY NC-CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-ROCKINGHAM NC-
SMYTH VA-STOKES NC-SURRY NC-WILKES NC-WYTHE VA-YADKIN NC-
324 AM EDT MON MAR 22 2010
...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...GRAYSON...PATRICK...ROCKINGHAM...SMYTH.
..STOKES...SURRY...WILKES...WYTHE AND YADKIN COUNTIES...
AT 316 AM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WERE ALONG A LINE
FROM 5 MILES NORTH OF LAUREL SPRINGS TO 16 MILES SOUTH OF
MOCKSVILLE...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR ENNICE...BAYWOOD...ROARING GAP...AND ELKIN
AROUND 330 AM...BARRETT...CUMBERLAND KNOB...GALAX CITY...AND FRIES
AROUND 335 AM...LOW GAP AND AND PIPERS GAP AROUND 340 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3605 8096 3641 8126 3657 8135 3658 8141
3679 8159 3694 8034 3624 7981 3625 8045
3612 8044 3609 8050 3604 8050
EXPERIMENTAL
KKSpecial weather statement, Mar 22, 4:24 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 AM EDT MON MAR 22 2010
VAZ014-017>020-022>024-033-034-WVZ043>045-221030-
ALLEGHANY VA-BATH VA-BEDFORD VA-BOTETOURT VA-CRAIG VA-FLOYD VA-
FRANKLIN VA-GREENBRIER WV-MONROE WV-MONTGOMERY VA-ROANOKE VA-
ROCKBRIDGE VA-SUMMERS WV-
524 AM EDT MON MAR 22 2010
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...BATH...BEDFORD...BOTETOURT...CRAIG...FLOYD...FRANKLIN...
GREENBRIER...MONROE...MONTGOMERY...ROANOKE...ROCKBRIDGE AND SUMMERS
COUNTIES...
AT 517 AM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 10 MILES SOUTHEAST OF BECKLEY TO 7 MILES WEST
OF SINKING CREEK TO 4 MILES SOUTHWEST OF SHAWSVILLE...MOVING
NORTHEAST AT 40 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
STORMS WILL BE NEAR GLENVAR...BENT MOUNTAIN...TALCOTT...AND UNION
AROUND 530 AM...SANDSTONE...POAGES MILL...CATAWBA...AND HIX AROUND
535 AM...MONCOVE LAKE STATE PARK AND AND CAVE SPRING AROUND 540 AM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3817 7946 3810 7949 3799 7931 3734 7948
3702 8030 3748 8051 3762 8107 3772 8097
3771 8090 3783 8094 3787 8077 3806 8082
3809 8069 3827 8044 3823 8035 3811 8036
3804 8018 3807 7996 3827 7980
EXPERIMENTAL
KKSpecial weather statement, Mar 22, 4:31 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 AM EDT MON MAR 22 2010
NCZ004-005-VAZ032>034-043>045-058-221030-
BEDFORD VA-CAMPBELL VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-
531 AM EDT MON MAR 22 2010
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
BEDFORD...CAMPBELL...FRANKLIN...HALIFAX...HENRY...PATRICK...
PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES...
AT 528 AM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM WOOLWINE TO 3 MILES WEST OF
STONEVILLE...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH ANY THUNDERSTORM. VERY HEAVY
RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
STORMS WILL BE NEAR SANVILLE...HORSE PASTURE...AND PRICE AROUND 535
AM...ENDICOTT...FAIRY STONE STATE PARK...PHILPOTT DAM...AND
STANLEYTOWN AROUND 540 AM...FERRUM...VILLA HEIGHTS AND AND
COLLINSVILLE AROUND 545 AM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3636 7997 3680 8036 3683 8034 3684 8030
3686 8029 3686 8026 3689 8023 3689 8020
3691 8020 3735 7942 3690 7903
EXPERIMENTAL
KKSpecial weather statement, Mar 22, 5:25 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 AM EDT MON MAR 22 2010
VAZ022>024-033>035-044-221130-
AMHERST VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA-PITTSYLVANIA VA-
ROANOKE VA-ROCKBRIDGE VA-
625 AM EDT MON MAR 22 2010
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
AMHERST...BEDFORD...BOTETOURT...FRANKLIN...PITTSYLVANIA...ROANOKE
AND ROCKBRIDGE COUNTIES...
AT 620 AM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 4 MILES NORTHWEST OF STEWARTSVILLE TO 4 MILES
SOUTHWEST OF PENHOOK...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH ANY THUNDERSTORMS. VERY HEAVY
RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
STORMS WILL BE NEAR NACE...SMITH MOUNTAIN LAKE STATE PARK...
MONTVALE...AND MONETA AROUND 630 AM...SPRINGWOOD...THAXTON...
HUDDLESTON...AND LITHIA AROUND 635 AM...D-DAY MEMORIAL AND AND PEAKS
OF OTTER RECREATION AREA AROUND 640 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3788 7913 3780 7916 3780 7913 3779 7912
3684 7965 3683 7967 3733 7993 3777 7969
3777 7967 3787 7960 3787 7962 3797 7957
3802 7952 3805 7953 3809 7948
EXPERIMENTAL
KKSpecial weather statement, Mar 22, 5:42 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EDT MON MAR 22 2010
VAZ018>020-023-WVZ045-221145-
ALLEGHANY VA-BATH VA-BOTETOURT VA-CRAIG VA-GREENBRIER WV-
642 AM EDT MON MAR 22 2010
...A BAND OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT
ALLEGHANY...BATH...BOTETOURT...CRAIG AND GREENBRIER COUNTIES...
AT 631 AM EDT...A BAND OF HEAVY SHOWERS WITH SOME EMBEDDED THUNDER
WAS LOCATED ALONG A LINE FROM NEAR NEW CASTLE TO NEAR COVINGTON
CITY...TO NEAR DOUTHAT STATE PARK. THE LINE WAS MOVING NORTH
NORTHEAST AT 50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL ALSO FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. MINOR
FLOODING OF SMALL STREAMS AND CREEKS...AS WELL AS URBAN AREAS...IS
POSSIBLE.
THESE STORMS WILL BE NEAR CLIFTON FORGE AND WARM SPRINGS BY AROUND
715 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3813 7947 3797 7956 3789 7965 3787 7962
3735 7992 3739 8003 3753 8027 3760 8025
3762 8022 3764 8024 3807 8010 3807 7996
3819 7990
EXPERIMENTAL
SKLocal storm report, Mar 22, 5:51 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 AM EDT MON MAR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HAIL MONETA 37.18N 79.63W
03/22/2010 E0.50 INCH BEDFORD VA TRAINED SPOTTER
A FEW STONES MAYBE AS LARGE AS DIMES. GUSTY WINDS BUT NO
DAMAGE.
&&
SKThunderstorm Wind, Bedford
- When
- March 22, 5:55 AM EST
- Where
- Bedford County, 1.1 mi W of Moneta
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $71,000
- Reported by
- Public
- Coordinates
- 37.180, -79.650
A single wide mobile home was blown 6 inches off its foundation by thunderstorm winds. One large oak tree was also blown down.
Thunderstorm Wind, Rockbridge
- When
- March 22, 6:47 AM EST
- Where
- Rockbridge County, 1.49 mi NNE of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.800, -79.440
Thunderstorm winds blew down one large tree onto a house on Enfield Road.
Thunderstorm Wind, Rockbridge
- When
- March 22, 6:48 AM EST
- Where
- Rockbridge County, 1.49 mi NNE of Lexington
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -79.440
Thunderstorm winds brought down numerous trees along Woods Creek Road at Washington and Lee University. Some of the trees fell on vehicles, damaging five of them.
Thunderstorm Wind, Rockbridge
- When
- March 22, 6:48 AM EST
- Where
- Rockbridge County, 0.69 mi N of Lexington
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.790, -79.450
Thunderstorm winds blew down trees and several large limbs. Shutters were also reported to have blown off a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, March 22 to 23, 2010$510,000 · 1.75 in hail · 14 events
- Winter Weather in North Carolina, March 22 to 23, 201013 events
- Winter Weather in Colorado, March 22 to 24, 20109 events
- Winter Storm in Wyoming, March 22 to 23, 20105 events
- Hail in Virginia, March 22, 20101 in hail · 4 events
- Hail in West Virginia, March 22, 20101.75 in hail · 4 events
- Winter Weather in Utah, March 22 to 24, 20102 events
- Flash Flood in North Carolina, March 22, 20101 event
- Flood in Missouri, March 22, 20101 event
- Flood in Minnesota, March 22 to 31, 20101 event
- Wildfire in Texas, March 22, 20101 event
- Hail in Virginia, March 22, 20101 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215861, 215858, 215859, 215860.